Arkiv för Matematik

  • Ark. Mat.
  • Volume 33, Number 2 (1995), 281-291.

Directional operators and radial functions on the plane

Javier Duoandikoetxea and Ana Vargas

Full-text: Open access


LetEçS1 be a set with Minkowski dimension d(E)1. We consider the Hardy-Littlewood maximal function, the Hilbert transform and the maximal Hilbert transform along the directions of E. The main result of this paper shows that these operators are bounded on L ${}_{rad}^{p}$ (R2) for p>1+d(E) and unbounded when p<1+d(E). We also give some end-point results.


Both authors are partially supported by Spanish DGICYT grant no. PB90-0187

Article information

Ark. Mat., Volume 33, Number 2 (1995), 281-291.

Received: 27 June 1994
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1995 © Institut Mittag-Leffler


Duoandikoetxea, Javier; Vargas, Ana. Directional operators and radial functions on the plane. Ark. Mat. 33 (1995), no. 2, 281--291. doi:10.1007/BF02559710.

Export citation


  • [CHS1] Carbery, A., Hernández, E. and Soria, F., The behaviour on radial functions of maximal operators along arbitrary directions and the Kakeya maximal operator, Tôhoku Math. J. 41 (1989), 647–656. Erratum, Tôhoku Math. J. 42 (1990), 287.
  • [CHS2] Carbery, A., Hernández, E. and Soria, F., Estimates for the Kakeya maximal operator on radial functions in Rn, in Harmonic Analysis, ICM-90 Satellite Conference Proceedings (S. Igari, ed.), pp. 41–50, Springer-Verlag, Tokyo, 1991.
  • [Co1] Córdoba, A., The multiplier problem for the polygon, Ann. of Math. 105 (1977), 581–588.
  • [Co2] Córdoba, A., Geometric Fourier analysis, Ann. Inst. Fourier (Grenoble) 32 (1982), 215–226.
  • [F] Falconer, K., Fractal Geometry: Mathematical Foundations and Applications, John Wiley & Sons, Chichester, 1990.
  • [NSW] Nagel, A., Stein, E. M. and Wainger, S., Differentiation in lacunary directions, Proc. Nat. Acad. Sci. U.S.A. 75 (1978), 1060–1062.
  • [SjSj] Sjögren, P. and Sjölin, P., Littlewood-Paley decompositions and Fourier multipliers with singularities on certain sets, Ann. Inst. Fourier (Grenoble) 31 (1981), 157–175.
  • [S] Stein, E. M., Singular Integrals and Differentiability Properties of Functions, Princeton Univ. Press, Princeton, N. J., 1970.
  • [St] Strömberg, J., Maximal functions associated to rectangles with uniformly distributed directions, Ann. of Math. 107 (1978), 309–402.
  • [T] Tricot, C., Douze définitions de la densité logarithmique, C. R. Acad. Sci. Paris Sér. I. Math. 293 (1981), 549–552.
  • [W] Wainger, S., Applications of Fourier transform to averages over lower dimensional sets. in Harmonic Analysis in Euclidean Spaces (Weiss, G. and Wainger, S., eds.), Proc. Sympos. Pure Math. 35, Part 1, pp. 85–94, Amer. Math. Soc., Providence, R. I., 1979.